Popular thyroid drug recalled because it’s ‘super potent’ says FDA

Brittany A. Roston - May 22, 2020, 7:53 pm CDT
1
Popular thyroid drug recalled because it’s ‘super potent’ says FDA

The FDA has alerted consumers about a recent recall from Acella Pharmaceuticals, which has recalled its popular natural thyroid product after discovering that it is too potent, putting patients at risk of getting too much thyroid hormone. Though hypothyroidism can cause a number of health problems, too much thyroid hormone can be deadly, causing high blood pressure, an irregular heartbeat, and more.

The recall involves NP Thyroid, a prescription medication alternative to the popular Synthroid drug that most hypothyroid patients use. NP Thyroid is a ‘natural’ product in the sense that it derives some of its ingredients from desiccated pig thyroid. According to the recall notice, multiple lots of the drug in 30mg, 60mg, and 90mg strength may have up to 115-percent the amount of the hormone liothyronine (T3).

A total of six NP Thyroid 30mg lots were recalled, two lots of the 60mg strength, and five lots of the 90mg strength. Expiration dates on the recalled lots range from December 20 to July 20. All of the recalled lots are sold in 100-count pill bottles, according to Acella Pharmaceuticals.

Too much thyroid hormone may cause a person to develop hyperthyroidism, which includes many symptoms ranging from weight loss to rapid heart rate, irregular heartbeat, chest pain, high blood pressure, muscle weakness, fatigue, and more. The recall notes that this ‘super-potent’ NP Thyroid may also be dangerous to pregnant women.

Patients are advised to talk to their doctor if they are taking one of the recalled lots; the recall advises against discontinuing use without taking this step first. The company has received two reports of ‘adverse events’ related to the pills, but no additional info was provided. NP Thyroid users can view the recalled lot numbers, NDC numbers, and expiration dates on the FDA website here.


Must Read Bits & Bytes